Thunderstorm Wind, Ness
- When
- July 16, 1:08 AM CST
- Where
- Ness County, 0.69 mi N of Ransom
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 38.640, -99.930
Around 7 pm, discreet thunderstorms were moving south of Interstate 70 into the smoky hill region, while a more widespread severe line of storms was moving out of Colorado into the far southwest counties. Severe Thunderstorm Watches (#550 and 551) were in effect for the area as the line developed a large bow echo moving east across of most of the area south of highway 400.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Around 7 pm, discreet thunderstorms were moving south of Interstate 70 into the smoky hill region, while a more widespread severe line of storms was moving out of Colorado into the far southwest counties. Severe Thunderstorm Watches (#550 and 551) were in effect for the area as the line developed a large bow echo moving east across of most of the area south of highway 400. Numerous severe wind gusts were reported or recorded by spotters and mesonets, including two half dollar size hail reports in the Ford and Spearville areas of Ford county from a supercell that formed ahead of the convective line.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 15, 10:54 PM CST, 2 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 1154 PM CDT Mon Jul 15 2024 .KEY MESSAGES... - MCS potential Tuesday evening with gusty winds and brief heavy rains the main threats - Pattern shift in the upper levels will bring cooler temperatures across southwest Kansas - Pattern shift will also keep chances of rain and storms in the forecast through the end of the week && .DISCUSSION... Issued at 215 PM CDT Mon Jul 15 2024 19Z observations and upper air analysis shows one pocket of cloud cover moving through southwest Kansas roughly from Dodge City to Pratt which has held the temperatures somewhat at bay in the mid 90s. In the areas of full sun like Hays, Scott City, Elkhart, Medicine Lodge the advertised 100+ degree weather has achieved. The large 5940 dm heat dome over the four corners region has moved into southwest Kansas with a shortwave developing around the eastern edge of the upper ridge. For tonight if we can get temperatures in the 105+ range that should be hot enough to reach convective temperature and overcome the 16-18 (C) temperatures in the mid levels to have clouds and possibly some storms develop along a weak frontal boundary roughly from Pueblo, CO to north central Kansas and a 700 to 850 mb fgen in the vicinity of the front. Storms should initially be isolated and high based with the main threat being some brief gusty winds as DCAPE values will be around 1800 J/kg. More organized storms are showing up in the CAM models late tonight. This round of storms will be in northeast Colorado and northwest Kansas and eventually moving into our CWA around midnight along the I-70 corridor. For Tuesday as the storms diminish and the residual outflow boundary moves into Oklahoma the short term models are agreeing with a spike in moisture as dew points could be in the upper 60s to around 70 in the mid morning. With winds staying easterly to southeasterly much of the day there isn't much mixing to lower the dew points much more than into the low 60s by the late afternoon. The upper level winds should be more northwesterly as the 5960 dm high will retreat back to the desert southwest and allow a 700 mb shortwave over the Colorado rockies to develop thunderstorms by around 19Z. As the storms race to the south and east they will have an environment of around 2000 J/kg CAPE and 0-6 km bulk shear values of 30-35 kts in southwest Kansas which will give us a hail threat and gusty winds 70 mph or more. We should also see some decent widespread rainfall amounts as 0.5 inch of rain or more ranges from 30-80% in southwest Kansas with the highest confidence for areas south and west of a Scott City to Coldwater line. Long range ensembles are in good agreement that days 3-7 should keep the brunt of the heat well off to the west as the upper high retreats to west of the four corners region. This will keep the upper level winds generally in northwest flow. This means our temperatures will be more on the mild side as highs will be in the 80s. With northwest flow we will also have periodic shortwaves come in which will give us chances of rain off and on through these periods as well as NBMv4.2 keeps some 20 POPs in through Friday and higher chances of rain for the weekend (30-40) with a more stout longwave trough moving through western Kansas. && .AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/... Issued at 1153 PM CDT Mon Jul 15 2024 Scattered (40 to 70 percent areal coverage) high based thunderstorms are spreading east toward the GCK and DDC terminals at this time. Some models suggest and expansion toward HYS as well in the coming hours. The risk will be limited to frequent lightning and gusty winds, in the 30 to 40 mph range. The overall environment is nor conducive to widespread continued development father east and south – and the general trend should be for the storm to become more widely scattered ans eventually isolated bu the later morning hours (after 10z). Local conditional ceilings will be high based and in the 8-10Kft area. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Tatro AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 315 AM CDT Mon Jul 15 2024 KSZ030-031-043>046-061>066-074>081-084>090-160815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 315 AM CDT Mon Jul 15 2024 /215 AM MDT Mon Jul 15 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A heat advisory is in effect areawide for Today. Heat indices as high as 109 degrees area likely in the eastern counties. Thunderstorms may develop early this evening - some capable of producing 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Increased moisture will continue to a more widespread heavy rain and severe thunderstorm risk Tuesday evening and overnight. Locally 2 inches of rain, golfball size hail and 60 mph 70 mph wind gusts are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Today or Tonight. MR
Special Weather Statement
National Weather Service Dodge City KS
1049 PM CDT Mon Jul 15 2024
KSZ075>077-086-087-160430-
Gray KS-Seward KS-Meade KS-Grant KS-Haskell KS-
1049 PM CDT Mon Jul 15 2024
...STRONG THUNDERSTORMS WILL IMPACT SEWARD...NORTHEASTERN GRANT...
MEADE...SOUTHWESTERN GRAY AND HASKELL COUNTIES THROUGH 1130 PM CDT...
At 1048 PM CDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Hickok to 6 miles
northwest of Hayne to near Liberal. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Satanta and Hayne around 1055 PM CDT.
Sublette and Kismet around 1100 PM CDT.
Other locations in the path of these storms include Plains and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3727 10100 3736 10107 3739 10107 3739 10109
3773 10135 3771 10041 3719 10015 3700 10018
3700 10107
TIME...MOT...LOC 0348Z 272DEG 37KT 3757 10116 3715 10089 3701 10093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RBURGSpecial Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Tue Jul 16 2024
KSZ078-080-088-089-160545-
Clark KS-Kiowa KS-Comanche KS-Ford KS-
1215 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA...NORTHWESTERN COMANCHE AND NORTHERN CLARK COUNTIES THROUGH
1245 AM CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Bloom, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Kingsdown around 1220 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3735 9999 3752 9997 3761 9937 3720 9941
TIME...MOT...LOC 0515Z 261DEG 19KT 3747 9983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RBURGPreliminary Local Storm Report
National Weather Service Dodge City KS
1216 AM CDT Tue Jul 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM Tstm Wnd Gst 3 W Bloom 37.49N 99.96W
07/16/2024 M49 MPH Ford KS Mesonet
Mesonet station DW9907 Bloom.
&&
RCBSpecial Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Tue Jul 16 2024
KSZ043>045-063-064-160615-
Finney KS-Hodgeman KS-Lane KS-Scott KS-Ness KS-
1245 AM CDT Tue Jul 16 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN FINNEY...SCOTT...
NESS...HODGEMAN AND LANE COUNTIES THROUGH 115 AM CDT...
At 1245 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Scott State Lake to near Beeler
to near Jetmore. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Jetmore, Healy, Manning, and Scott State Lake around 1250 AM CDT.
Shields around 1255 AM CDT.
Ness City and Hanston around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 9962 3797 9961 3800 9995 3829 10058
3828 10112 3870 10111
TIME...MOT...LOC 0545Z 269DEG 32KT 3864 10108 3850 10024 3807 9992
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
114 AM CDT Tue Jul 16 2024
KSZ044-045-063-064-160645-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
114 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FINNEY...WESTERN
NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE COUNTIES THROUGH
145 AM CDT...
At 113 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Alamota, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Beeler around 120 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3831 10045 3852 10045 3867 10010 3819 10010
TIME...MOT...LOC 0613Z 267DEG 11KT 3842 10030
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JJOHNSONSpecial Weather Statement
National Weather Service Dodge City KS
146 AM CDT Tue Jul 16 2024
KSZ044-045-160715-
Lane KS-Ness KS-
146 AM CDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NESS AND
NORTHEASTERN LANE COUNTIES THROUGH 215 AM CDT...
At 146 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ness City, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Ness City around 200 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3838 9978 3839 10030 3869 10030 3870 9991
3870 9980
TIME...MOT...LOC 0646Z 263DEG 18KT 3850 10006
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONThe Dodge City radar (KDDC), 98 km away, was scanning. The volume nearest the first event began at 07:06 UTC.
20 thunderstorm wind, 1 hail. Local standard time, as filed.
Strong thunderstorm wind gusts were measured by mesonet station.
Nickel Hail reported by the public.
Hays Regional Airport.
Hays Regional Airport.
Mesonet Station UP853 Walker.
Measured at Johnson City Airport.
Measured at the Ulysses Airport.
Strong thunderstorms wind gusts were measured by a mesonet station.
Strong thunderstorm wind gusts measured by a mesonet station.
Strong thunderstorm wind gusts were measured at the Ulysses Airport.
Measured by a mesonet station.
Strong thunderstorm wind gusts were estimated by emergency management.
Strong Thunderstorm wind gusts estimated by the Public.
Strong thunderstorm wind gusts were reported by a mesonet station.
Strong thunderstorm wind gusts were measured by mesonet stations.
Strong thunderstorms wind gusts were measured by area mesonet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203305, 1203321, 1203306, 1203302, 1203303, 1203304, 1203307, 1203308, 1203309, 1203317, 1203310, 1203311, 1203316, 1203312, 1203314, 1203313, 1203315, 1203301, 1203318, 1203319, 1203320.